Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 232, NWS Goodland, KS

September 28, 2007Greeley County, Wallace County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Sep 28, 2007, 2:52 PM MDT for Greeley County, Wallace County, Kansas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 28, 2007, 2:52 PM MDT (20:52 UTC)
Expired
Sep 28, 2007, 3:15 PM MDT
In force
23 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

Counties Greeley County, KS, Wallace County, KS

The radar

The Goodland radar (KGLD), 60 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 28, 2:03 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.9 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2007-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2007-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3035 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 282053
SVRGLD
KSC071-199-282145-
/O.NEW.KGLD.SV.W.0232.070928T2052Z-070928T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
252 PM MDT FRI SEP 28 2007

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GREELEY COUNTY IN WEST CENTRAL KANSAS...
  WALLACE COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 345 PM MDT

* AT 248 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING HALF DOLLAR SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 16 MILES SOUTH
  OF WESKAN...OR ABOUT 14 MILES NORTHWEST OF HORACE...MOVING         
  NORTHEAST AT 20 MPH. THIS WARNING REPLACES THE PREVIOUS WARNING IN 
  EFFECT.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WESKAN AROUND 320 PM MDT...
  SHARON SPRINGS AROUND 340 PM MDT...
  WALLACE AROUND 345 PM MDT...

THIS INCLUDES HIGHWAY 27 BETWEEN MILE MARKERS 116 AND 152.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FRIDAY
EVENING FOR NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA.

LAT...LON 3904 10146 3899 10147 3898 10148 3870 10148
      3868 10156 3856 10158 3851 10204 3868 10205
      3907 10202
TIME...MOT...LOC 2052Z 217DEG 21KT 3865 10194

$$

JRM
1 follow-up statement
000 
WWUS53 KGLD 282115
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
315 PM MDT FRI SEP 28 2007

KSC071-199-282125-
/O.CAN.KGLD.SV.W.0232.000000T0000Z-070928T2145Z/
WALLACE KS-GREELEY KS-
315 PM MDT FRI SEP 28 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN GREELEY AND WALLACE
COUNTIES IS CANCELLED...

THIS INCLUDES HIGHWAY 27 BETWEEN MILE MARKERS 117 AND 152.

HEAVY RAIN...SMALL HAIL UP TO DIME SIZE...AND GUSTY WINDS TO 50 MPH 
WILL STILL BE POSSIBLE WITH THESE THUNDERSTORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FRIDAY
EVENING FOR NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA.

LAT...LON 3904 10146 3899 10147 3898 10148 3870 10148
      3868 10156 3856 10158 3851 10204 3868 10205
      3907 10202
TIME...MOT...LOC 2115Z 217DEG 21KT 3876 10184

$$

JRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 28, 2:52 PM MDT, 0 minutes earlier.

Area forecast discussion, Sep 28, 2:52 PM MDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
252 PM MDT FRI SEP 28 2007

.DISCUSSION...MAIN FORECAST CONCERNS CENTER ON WINDS SAT ALONG WITH
PRECIP CHANCES TONIGHT AND SAT.

COMPLEX WX PATTERN TAKING SHAPE. DIGGING UPPER TROUGH OVER THE PAC
NW WITH 500 HPA HEIGHT FALLS IN EXCESS OF 100 METERS NOTED NEAR KMFR AND
KSLE. LATEST LAPS DATA AND SPC RUC ANALYSIS INDICATES 0-6KM SHEER
VALUES OF AROUND 30 KTS WITH SBCAPES OF AROUND 2000 J/KG. LAPSE DATA
ALSO SHOWS A CONFLUENCE ZONE ALONG THE KS/CO BORDER WHILE LATEST WV
IMAGERY INDICATES A SUBTLE S/WV TROUGH LIFTING NORTHEAST OUT OF NRN
NM WITH A GOOD AMOUNT OF MID LEVEL MOISTURE INCREASING ACROSS THE
PLAINS.. COMPOSITE MOSAIC RADAR HAS SHOWN STRONG TO SVR TSRA
BREAKING OUT ACROSS FAR EASTERN CO AND PRNTS OF NW KS. AS A
RESULT...SPC HAS UPGRADED CWA INTO A SLIGHT RISK. NEEDLESS TO
SAY...BUMPED POPS UP TNGT ACROSS THE AREA. TSRA ACTIVITY WILL WIND
DOWN TONIGHT DUE TO THE LOSS OF DAYTIME HEATING.

MODELS ARE IN GOOD AGREEMENT WITH THE TRACK OF THE UPPER TROUGH
SWINGING ACROSS THE ROCKIES SAT AND INTO THE CENTRAL PLAINS SUN. AS
THIS SYSTEM TRACKS TOWARD THE AREA...THE PRESSURE GRADIENT WILL
TIGHTEN AND WITH A DEEP MIXED LAYER...THIS WILL RESULT IN SUSTAINED
WINDS OF AROUND 30-35 MPH. STRONG MIXING THUS HAVE HOISTED A WIND
ADVISORY STARTING FROM 14 UTC TILL 02 UTC SUN. LOW AND MID LEVEL
MOISTURE WILL INCREASE DURING THE DAY. CONVERGENCE ALONG A SFC
TROUGH AND ENOUGH INSTABILTY AND SHEER WILL KEEP MENTION OF TSRA.
ASSOCIATED FRONT WILL SLIDE THROUGH EARLY SUN. KEPT MENTION OF
PRECIP IN FCST EARLY SUN.

SYSTEM QUICKLY LIFTS TO THE NORTHEAST INTO THE WRN GRTLKS SUN. MUCH
DRIER AIR MOVES IN BEHIND THIS SYSTEM. DESPITE THE NAM/GFS/CANADIAN
DEPICTING SOME LINGERING PCPN IN THE MORNING...DECIDED TO MAINTAIN A
DRY FCST. WINDS WILL CONTINUE TO BE GUSTY SUN MORNING BUT WILL
GRADUALLY DIMINISH THROUGH THE DAY DUE TO 700-500 HPA LAPSE RATES
BEING NOT THAT STEEP AND WITH A SHALLOW MIXING AT THE BOUNDARY
LAYER. WITH STRONG CAA...TEMPS WILL FALL SOME 10-15 DEG SUN
RESULTING IN HIGHS IN THE UPPER 60S/LOWER 70S.

ACTIVE WX PATTERN SETS UP AGAIN BEHIND THE DEPARTING TROUGH AS
ANOTHER TROUGH DIGS OVER THE SOUTHWEST U.S. MON. GFS/NAM/GEM/ECMWF
ARE IN GOOD AGREEMENT IN TRANSITIONING THIS TROUGH AND ITS
FRONTAL BOUNDARY QUICKLY ACROSS THE REGION TUE. WEAK RIDGING OVER
THE AREA MON WILL KEEP THE FCST DRY. WITH SOUTHERLY SFC
WINDS...THERE WILL BE GOOD MOISTURE ADVECTION ALTHOUGH FCST
SOUNDINGS INDICATE A GRADUAL INCREASE IN MID LEVEL MOISTURE WITH
RATHER DRY LLVLS. WHILE MODELS INDICATE GOOD UVV...DECIDED TO RETAIN
DRY FCST AS IT LOOKS LIKE THE ATMOSPHERE WILL BE CAPPED. TEMPS WILL
REBOUND BACK INTO THE 80S MON BUT COOL BACK DOWN INTO THE 70S TUE.

FOR THE WED-FRI PERIOD...ENSEMBLE SPREAD BECOMES FAIRLY LARGE TOWARD
THE LATTER PART OF THIS TIME FRAME ALTHOUGH BOTH THE OPERATIONAL GFS
AND ECMWF INDICATE ANOTHER SYSTEM COMING ASHORE OFF THE PAC NW COAST
THU. GFS IS MORE PROGRESSIVE WITH THIS SYSTEM BUT GIVEN THIS IS
SEVERAL DAYS AWAY KEPT FCST DRY. TEMPS A BIT TRICKY AS WELL BUT
SHOULD REMAIN AROUND OR JUST ABOVE NORMAL.

.AVIATION...ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA
UNTIL 06Z. THESE MAY PRODUCE ISOLATED MVFR CONDITIONS. WINDY
CONDITIONS WILL PREVAIL THROUGH SATURDAY. SUSTAINED WINDS THROUGH
EARLY THIS EVENING WILL BE 20 TO 30 MPH WITH GUSTS TO NEAR 40 MPH.
FROM 03Z TO 14Z...WINDS WILL STAY THE SAME SPEED BUT LOSE THEIR
GUSTINESS. AFTER 14Z SATURDAY...SUSTAINED WIND SPEEDS WILL INCREASE
TO NEAR 35 MPH WITH GUSTS UP TO 50 MPH. SCATTERED THUNDERSTORMS ARE
EXPECTED SATURDAY AFTERNOON AND EVENING.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY FROM 8 AM MDT /9 AM CDT/ TO 8 PM MDT /9 PM CDT/
     SATURDAY FOR KSZ001>004-013>016-027>029-041-042.

NE...WIND ADVISORY FROM 8 AM MDT /9 AM CDT/ TO 8 PM MDT /9 PM CDT/
     SATURDAY FOR NEZ079>081.

CO...WIND ADVISORY FROM 8 AM TO 8 PM MDT SATURDAY FOR COZ090>092.

&&

CLK/BULLER
Hazardous weather outlook, Sep 28, 12:34 PM MDT, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1234 PM MDT FRI SEP 28 2007

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1234 PM MDT FRI SEP 28 2007 /134 PM CDT FRI SEP 28 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LOW LEVEL MOISTURE AND INSTABILITY HAVE INCREASED ACROSS THE
AREA. AT THE SURFACE...AN AXIS OF CONVERGENCE AND INSTABILITY
WILL SET UP NEAR THE KANSAS AND COLORADO BORDER DURING THE
AFTERNOON. AT THE SAME TIME...AN UPPER LEVEL DISTURBANCE WILL BE
APPROACHING FROM THE SOUTHWEST. THROUGH THE AFTERNOON...THESE
FEATURES WILL ALLOW ISOLATED TO WIDELY SCATTERED THUNDERSTORMS TO
DEVELOP ALONG AND SOUTHWEST OF A LINE FROM GOVE TO COLBY TO WRAY
COLORADO. THESE STORMS WILL THEN MOVE ACROSS THE REST OF THE AREA
DURING THE EVENING HOURS.

A LIMITING FACTOR TO THE COVERAGE OF THUNDERSTORMS WILL BE DRIER
AIR ALOFT. HOWEVER...EVEN THOUGH THERE MAY NOT BE VERY MANY
THUNDERSTORMS...THE STRONG WIND SHEAR AND LOW LEVEL INSTABILITY
PRESENT WILL ALLOW SOME OF THESE STORMS TO BECOME SEVERE. THE
CHANCE FOR ISOLATED SEVERE THUNDERSTORMS WILL BE PRESENT FOR THE
ENTIRE AREA WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY
THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG SOUTHERLY WINDS OF 25 TO 40 MPH WITH GUSTS TO AT LEAST 45
MPH ARE EXPECTED SATURDAY AFTERNOON AS THE PRESSURE GRADIENT
INCREASES AHEAD OF A LARGE UPPER TROUGH MOVING TOWARD THE AREA
FROM THE WEST.

STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL DEVELOP SATURDAY
AFTERNOON AND EVENING AS DISTURBANCES AHEAD OF THE UPPER TROUGH
MOVE ACROSS THE AREA FROM THE SOUTHWEST. SHOULD SEVERE
THUNDERSTORMS DEVELOP...LARGE HAIL AND DAMAGING WINDS WOULD BE
THE
PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

BULLER

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 1:54 PM MDTSevere Thunderstorm WarningGLDWallace66 min
Sep 28, 2:08 PM MDTSevere Thunderstorm WarningGLDGreeley52 min
Sep 28, 3:05 PM MDTWind AdvisoryGLDCheyenne, Decatur, Gove, Graham, Greeley, Logan and 7 more29 hr
Sep 28, 3:30 PM MDTSevere Thunderstorm WarningGLDGreeley, Wallace60 min
Sep 28, 3:35 PM MDTSevere Thunderstorm WarningGLDLogan55 min
Sep 28, 4:27 PM MDTSevere Thunderstorm WarningGLDLogan, Thomas, Wallace63 min
Sep 28, 4:49 PM MDTSevere Thunderstorm WarningGLDWallace41 min
Sep 28, 5:02 PM MDTFlash Flood WarningGLDLogan3 hr
Sep 28, 5:14 PM MDTTornado WarningGLDGove, Logan31 min
Sep 28, 5:44 PM MDTTornado WarningGLDGove, Logan46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.